Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 56, NWS Austin/San Antonio, TX

August 4, 2005Gillespie County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 4, 2005, 7:51 PM CDT for Gillespie County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 7:51 PM CDT (00:51 UTC)
Expired
Aug 4, 2005, 10:00 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 117 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:20 PM CDTFLASH FLOOD12 Ne Fredericksburg, TXHIGHWAY 2323 FROM FREDERICKSBURG TO LLANO IS NOW CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2003 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 050053
FFWEWX
TXC171-050300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 1000 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM OVER THE
  SOUTHEAST GILLESPIE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE WILLOW CITY...HARPER AND
  FREDERICKSBURG.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 3017 9930 3016 9863 3049 9861 3050 9929

$$
2 follow-up statements
000 
WGUS74 KEWX 050223
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT THU AUG 4 2005

TXC171-050300-
GILLESPIE TX-
922 PM CDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM CDT FOR GILLESPIE
COUNTY...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS ACROSS THE WARNED AREA. THE STORMS HAVE WEAKENED
OVER THE PAST HOUR. HIGHWAY 2323 FROM FREDERICKSBURG TO LLANO IS NOW
CLOSED DUE TO HIGH WATER.

LOCATIONS IN THE WARNING INCLUDE WILLOW CITY...LBJ STATE PARK...
HARPER AND FREDERICKSBURG.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3017 9930 3016 9863 3049 9861 3050 9929

$$
000 
WGUS74 KEWX 050300
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 PM CDT THU AUG 4 2005

TXC171-050309-
GILLESPIE TX-
959 PM CDT THU AUG 4 2005

...THE FLASH FLOOD WARNING FOR GILLESPIE COUNTY EXPIRES AT 1000 PM
CDT...

SHOWERS AND THUNDERSTORMS CONTINUE TO DIMINISH ACROSS THE COUNTY. HOWEVER
SEVERAL ROADS ARE STILL CLOSED ACROSS THE COUNTY DUE TO HIGH WATER AT LOW
WATER CROSSINGS.

LAT...LON 3017 9930 3016 9863 3049 9861 3050 9929

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:46 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 4:46 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
446 PM CDT THU AUG 4 2005

.UPDATE...
UPDATED FORECAST TO TWEAK POPS FOR THIS EVENING BASED ON LATEST
RADAR TRENDS AND ADD MENTION OF LOCALLY HEAVY RAINFALL FOR OUR
NORTHERN TIER OF COUNTIES.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 347 PM CDT THU AUG 4 2005)

DISCUSSION...

HIGH ALOFT IS NORTHWEST OF SOUTH CENTRAL TEXAS THIS MORNING...AND IS
FORECAST TO BUILD SLOWLY SOUTH AND SOUTHEAST THE NEXT FEW DAYS. IN
THE MEANTIME...WEAK LARGE SCALE TROF LINGERS ALOFT OVER THE AREA IN
LIGHT WIND FIELD AND IS FORECAST TO DRIFT EAST OF SOUTH CENTRAL
TEXAS NEXT WEEK...AS A WEAK SUMMER SUBTROPICAL HIGH SLOWLY EVOLVES
OVER THE AREA FROM THE WEST.

THROUGH THIS EVENING...THE 500 TO 200 HPA LOW HAS MOVED WEST OF RIO
GRANDE...WITH LARGE SCALE TROF OVER AREA.  LEFT OVER DAYTIME SHOWERS
OR THUNDERSTORMS EXPECTED TO LINGER THROUGH PART OF THE
EVENING...THEN DECREASE LATER TONIGHT...EXCEPT FOR NORTH PART
OF SOUTH CENTRAL TEXAS...OVER THE HILL COUNTRY...WHERE MESO
BOUNDARY TO THE NORTH MAY KEEP SHOWERS ACITIVE A LITTLE LONGER. ON
FRIDAY THROUGH SUNDAY...TROF CONTINUES AT 700 TO 250 HPA OVER THE
AREA.  THIS PATTERN COMBINED WITH DAYTIME HEATING SUPPORTS CONTINUED
SUMMER DAYTIME TO EVENING SHOWERS OR THUNDERSTORMS FRIDAY THROUGH
SUNDAY.

ON MONDAY...700 TO 250 HPA TROF IS FORECAST TO DRIFT SLOWLY EAST.
LAST SEVERAL FORECAST CYCLES CONT TO SHOW THE MONDAY UPPER LEVEL
TROF NEAR ENOUGH TO SOUTH CNTRL TX TO WARRANT MENTION OF WDLY SCT
SHOWERS OR THUNDERSTORMS MONDAY.  BY TUESDAY TO THURSDAY OF NEXT
WEEK...FORECASTS SHOW RIDGE ALOFT SLOWLY BUILDING OVER THE AREA FROM
THE WEST.  WILL KEEP ISOLATED TO WDLY SCT SHOWERS OR THUNDERSTORMS
OVER THE EASTERN PART OF SOUTH CENTRAL TEXAS TUESDAY TO THURSDAY...
CLOSER TO WEAK LOW ALOFT FCST TO BE EAST OF SOUTH TEXAS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/13/PM
Hazardous weather outlook, Aug 4, 5:13 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT THU AUG 4 2005

TXZ171>173-183>194-202>209-217>225-228-051015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH EARLY EVENING OVER MAINLY THE NORTHERN HALF OF SOUTH
CENTRAL TEXAS AND ALONG THE RIO GRANDE PLAINS. SOME OF THESE
STORMS COULD MOVE VERY SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL
WHICH MAY CAUSE BRIEF FLOODING OF SMALL STREAMS AND URBAN AREAS.
GUSTY WINDS ARE ALSO POSSIBLE IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 4, 7:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      13 SSE FREDERICKSBURG   30.10N 98.79W
08/04/2005                   KENDALL            TX   LAW ENFORCEMENT

            HIGHWAYS 1376 AND 1888 IN SOUTHERN GILLESPIE AND IN
            NORTHERN KENDALL COUNTY ARE CLOSED DUE TO HIGH WATER.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:22 PM CDTFlash Flood WarningEWXKendall113 min
Aug 4, 9:08 PM CDTFlash Flood WarningEWXKendall82 min
Aug 5, 12:30 AM CDTFlash Flood WarningEWXWilliamson2 hr
Aug 5, 7:16 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr
Aug 5, 8:33 AM CDTFlash Flood WarningEWXBurnet117 min
Aug 5, 12:22 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real3 hr
Aug 5, 1:26 PM CDTFlash Flood WarningEWXDeWitt3 hr
Aug 5, 1:28 PM CDTFlash Flood WarningEWXVal Verde3 hr
Aug 5, 2:16 PM CDTFlash Flood WarningEWXBexar3 hr
Aug 5, 2:52 PM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 5, 2:58 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Aug 5, 4:32 PM CDTFlash Flood WarningEWXGonzales118 min
Aug 5, 5:15 PM CDTFlash Flood WarningEWXFayette3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.